Connecticut, 2007Damaging Winds in Connecticut, August 17, 2007
August 17, 2007 · NWS ALY · 4 events in 1 county or zone
A cold front, combined with the passage of a potent upper atmospheric disturbance, led to the development of scattered showers and embedded thunderstorms during Friday evening on August 17th. Strong winds accompanied these showers and thunderstorms, with some gusts of 50 mph and higher observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front, combined with the passage of a potent upper atmospheric disturbance, led to the development of scattered showers and embedded thunderstorms during Friday evening on August 17th. Strong winds accompanied these showers and thunderstorms, with some gusts of 50 mph and higher observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 8:52 PM EST, 37 minutes earlier.
Area forecast discussion, Aug 17, 8:52 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
952 PM EDT FRI AUG 17 2007
.SYNOPSIS...
A RATHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
SOUTHEAST ACROSS THE EASTERN GREAT LAKES INTO NEW ENGLAND TONIGHT
WITH THE CHANCE FOR SOME SHOWER ACTIVITY. A FEW RUMBLES OF THUNDER
CAN NOT BE RULED OUT EITHER. THEN A LARGE CANADIAN HIGH PRESSURE
SYSTEM WILL SETTLE ACROSS THE REGION FOR THE BALANCE OF THE
WEEKEND...WITH COOLER THAN NORMAL TEMPERATURES EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION LARGELY WITHOUT LIGHTNING PRODUCED WIND GUSTS 40 TO 55
MPH BRIEFLY AS IT TRACKED THROUGH. BRIEF WIND GUSTS CAUSED SOME
TREES AND WIRES TO COME DOWN IN SOME PLACES. SURFACE DEW POINT
GRADIENT WAS THE DELINIATION FOR WHERE NEAR SEVERE WINDS COULD MIX
DOWN AND WHERE PRECIPITATION DRIED UP...AND THAT HAPPENED TO BE
RIGHT AROUND THE CAPITAL DISTRICT AND POINTS SOUTH. REFLECTIVITIES
ARENT VERY IMPRESSIVE...BUT SUBSIDENCE ASSOCIATED WITH PASSAGE OF
COLD FRONT AND STRONG ADVANCE OF SURFACE DEW POINT BOUNDARY HELPED
LINE OF SHOWERS AND A RUMBLE OF THUNDER TO DEVELOP AND WINDS TO
MIX DOWN.
ONCE EVERYTHING EXITS...DRYING AND COOLING EVERYWHERE...EXCEPT
AREAS WHERE LAKE EFFECT RAIN AFFECTS...IN NORTHWESTERN AREAS. WILL
ADJUST FORECAST BASED ON TRENDS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
LARGE CANADIAN HIGH PRESSURE SYSTEM WILL CONTROL OUR WEATHER THROUGH
THE WEEKEND WITH UNSEASONABLY COOL TEMPS AND DRY WEATHER. LOWS
TONIGHT NOT TOO LOW DUE TO VORT MAX/CLOUDS AND SHOWERS MOVING
THROUGH...BUT LOW SATURDAY NIGHT WILL LIKELY DIP INTO THE UPPER AND
POSSIBLY MID 30S ACROSS MOST HIGH TERRAIN AREAS...AND THE LOW TO MID
40S MOST OTHER AREAS.
HIGHS SATURDAY...DESPITE MOSTLY TO PARTLY SUNNY SKIES WILL ONLY
REACH THE 60S TO LOW 70S IN MOST LOCATIONS...WITH SOME HIGH TERRAIN
LOCATIONS ONLY IN THE UPPER 50S. THE VORT MAX AND COLD POOL WILL BE
WELL EAST OF THE REGION BY 12Z SATURDAY SO HAVE NOT INCLUDED ANY
DIURNAL AFTERNOON SHOWER ACTIVITY...EVEN ACROSS HIGH TERRAIN PLACES.
HIGHS SUNDAY ONLY A COUPLE TO A FEW DEGREES WARMER AS THE SURFACE
HIGH REMAINS TO OUR NORTH...AND LITTLE WARM ADVECTION AROUND IT IS
NOTED OVER THE FORECAST AREA.
BY SUNDAY NIGHT AND MONDAY THE WARM FRONT TO OUR SOUTH WILL BEGIN TO
SLOWLY ADVANCE NORTH. THIS WILL RESULT IN A SLOW INCREASE IN CLOUDS
AND CHANCE POPS FOR SOUTHERN AREAS LATE SUNDAY NIGHT AND MONDAY.
STILL NOT MUCH WARMING FOR MONDAY AS ANY WARM ADVECTION IS
CONTERACTED BY GREATER CLOUDINESS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE WARM FRONT DISCUSSED ABOVE WILL TAKE UNTIL WEDNESDAY NIGHT
BEFORE IT FINALLY CROSSES THE ENTIRE FORECAST AREA. SO TEMPS WILL
SLOWLY RECOVER TO NEAR NORMAL BY WEDNESDAY WITH A CHANCE OF
SHOWERS/TSTMS IN THE FORECAST MONDAY NIGHT THROUGH WEDNESDAY NIGHT
DUE TO THE WARM FRONT.
AFTER THE WARM FRONTAL PASSAGE...THURSDAY AND FRIDAY WILL LIKELY SEE
A RETURN TO FULL SUMMER HEAT AND HUMIDITY ACROSS THE ENTIRE FORECAST
AREA. WILL KEEP A LOW CHANCE OR SLIGHT CHANCE OF SHOWERS/TSTMS
THURSDAY AND FRIDAY...BUT THIS ACTIVITY WILL BE DIURNALLY BASED AND
CONFINED MAINLY TO THE AFTN/EVE HOURS.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
LINE OF SHOWERS AND STORMS WILL PRODUCE BRIEF MVFR AND IFR
CONDITIONS POTENTIALLY TO GFL AND ALB BEFORE 10 PM. CEILINGS AND
VISIBILITIES WILL BE BRIEFLY MVFR/IFR...AND WINDS COULD GUST TO
AROUND 35 KT. BY MIDNIGHT...MOST AREAS SHOULD BE CLEARING...AND
REMAIN VFR THROUGH THE REST OF THE NIGHT AS LIGHT NORTHWEST WINDS
PREVAIL. VFR CONTINUES TOMORROW WITH UNRESTRICTED CEILINGS AND
GUSTY WINDS FROM THE NORTH AND NORTHWEST AT 15 TO 20 KT.
SUN...VFR.
MON...VFR/MVFR...CHANCE OF SHOWERS IN THE SOUTH.
TUE...MVFR...CHANCE OF SHOWERS.
WED...MVFR...CHANCE OF SHOWERS/TSTMS.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED. RIVER FLOWS REMAINS AT BELOW NORMAL TO
NORMAL LEVELS. AN UPPER LEVEL DISTURBANCE WILL PRODUCE LIGHT QPF
AMOUNTS LESS THAN A TENTH OF AN INCH NORTH AND WEST OF THE CAPITAL
REGION OVERNIGHT. AN UNSEASONABLY COOL AND DRY AIR MASS WILL IMPACT
THE REGION INTO EARLY NEXT WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Aug 17, 2:53 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT FRI AUG 17 2007
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
353 PM EDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
THERE IS THE CHANCE OF A NON SEVERE THUNDERSTORM ACROSS THE REGION
UNTIL AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY
AS A WARM FRONT APPROACHES FROM THE SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WWW.WEATHER.GOV/ALBANY
Thunderstorm Wind, Litchfield
- When
- August 17, 9:29 PM EST
- Where
- Litchfield County, Salisbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -73.420
Trees and wires were reported down in Salisbury due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 17, 9:35 PM EST
- Where
- Litchfield County, Canaan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.030, -73.330
Trees and wires were reported down due to strong thunderstorm winds in Canaan.
Thunderstorm Wind, Litchfield
- When
- August 17, 9:45 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -73.200
A tree was reported to have fallen on a house on Route 44 in Norfolk due to strong thunderstorm winds. In addition, wires were also reported down.
Thunderstorm Wind, Litchfield
- When
- August 17, 10:15 PM EST
- Where
- Litchfield County, 0.86 mi SW of North Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -73.210
Trees and wires were reported down due to strong thunderstorm winds in Woodbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Wind in Kansas, August 17, 20071 death · 1 injured · 56 kt wind · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52855, 52856, 52857, 52858.